Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 157, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 10:27 PM CDT for Winneshiek County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1997, 10:27 PM CDT (03:27 UTC)
- Expired
- Aug 23, 1997, 11:00 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 240327 RRA
SVRLSE
IAC191-240400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 PM CDT SAT AUG 23 1997
* SEVERE THUNDERSTORM WARNING FOR
WINNESHIEK COUNTY - NORTHEASTERN IOWA
* UNTIL 1100 PM CDT
* SOME LOCATIONS AFFECTED
DECORAH
CALMAR
FESTINA
* AT 1023 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS JUST NORTH AND SOUTH OF DECORAH. THE STORMS
WERE MOVING SOUTH AT 25 MPH.
* THE STORMS WILL BE OVER DECORAH AND CASTALIA BY 1035 PM.
THIS IS AN EXTENTION OF THE PREVIOUS WARNING.
THE MAIN THREAT FROM THESE STORMS ARE LARGE HAIL. DO NOT GO
OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. NREMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
RIECK/SWERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:28 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 23, 9:28 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 927 PM CDT SAT AUG 23 1997 FORECAST PROBLEM IS THE ENDING OF THUNDERSTORMS AND SEVERE WEATHER THREAT. NOT A WHOLE LOT OF TIME TO LOOK AT THE DATA...BUT APPEARS THAT SURFACE LOW PRESSURE HAS MOVED TO NEAR RGK...WITH ATTENDING WARM FRONT JUST EAST OF DEH AND DBQ. STRONG SHEAR AND EDGE OF INSTABILITY AXIS WILL CONTINUE THE THREAT OF SVR WEATHER SOUTH OF RST-VOK LINE THROUGH MIDNIGHT. WIfLL LIKELY TRIM BACK TOR WATCH EARLY IN MDZ AREA. THUNDERSTORMS WILL LIKELY END AROUND RST-LSE-DLL AREAS BY AROUND MIDNIGHT... THEN IN NE IA AND SW WI BY DAYBREAK. CURRENT FORECAST HAS THIS IN HAND AND PLAN NO MAJOR CHANGES. RACY
In the hours before
Special weather statement, Aug 23, 5:58 PM CDT, 4 hours 29 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-240105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CDT SAT AUG 23 1997 ...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM... THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA. THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25 MPH. THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. RACY
Special weather statement, Aug 23, 9:34 PM CDT, 53 minutes before
WIZ017-029-240340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 934 PM CDT SAT AUG 23 1997 ...TORNADO WATCH NUMBER 714 HAS BEEN TRIMMED BACK OVER NORTHCENTRAL WISCONSIN... THE TORNADO WATCH HAS BEEN CANCELLED EARLY FOR THE FOLLOWING WISCONSIN COUNTIES: CLARK TAYLOR ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH MIDNIGHT OVER NORTH CENTRAL WISCONSIN...BUT THEY ARE NO EXPECTED TO BECOME SEVERE. RACY
Special weather statement, Aug 23, 9:36 PM CDT, 51 minutes before
WIZ017-029-240340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 934 PM CDT SAT AUG 23 1997 ...TORNADO WATCH NUMBER 714 HAS BEEN TRIMMED BACK OVER NORTHCENTRAL WISCONSIN... THE TORNADO WATCH HAS BEEN CANCELLED EARLY FOR THE FOLLOWING WISCONSIN COUNTIES: CLARK TAYLOR ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH MIDNIGHT OVER NORTH CENTRAL WISCONSIN...BUT THEY ARE NO EXPECTED TO BECOME SEVERE. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:40 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 35 min |
| Aug 23, 9:21 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 64 min |
| Aug 23, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Aug 23, 10:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.